Indiana, 2019

Damaging Winds in Indiana, August 14, 2019

August 14, 2019 · NWS IWX · 3 events in 3 counties and zones

Weak shortwaves moved across the area within westerly flow during the afternoon and evening hours. Inverted trough and diffuse stationary boundary stretched from Northwest to Southeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Weak shortwaves moved across the area within westerly flow during the afternoon and evening hours. Inverted trough and diffuse stationary boundary stretched from Northwest to Southeast across the area. SBCAPE around 2000 J/KG, poorly sheared, in the 0-3 KM and 0-6 KM shear yet locally enhanced low level helicity (100m*2/s*2) existed near the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 14, 2:22 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 14, 2:22 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
322 PM EDT Wed Aug 14 2019

.SYNOPSIS...
Issued at 320 PM EDT Wed Aug 14 2019

Showers and storms will be possible this evening with damaging
winds and heavy rain being the main threats. Then, showers and
thunderstorms will be possible mainly during the afternoon and
evenings over the next several days. Temperature-wise, highs will
be around 80 up until the weekend with highs into the 80s during
the weekend and into next week. The humidity will also return for
this weekend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 320 PM EDT Wed Aug 14 2019

An area of cyclonic flow develops across the region and an area
of low level convergence across the forecast area coupled with low
decent level lapse rates and CAPE values over 1500 J/kg along
with 0-6 km bulk shear over 30 kts will provide an environment
capable of producing strong to marginally severe thunderstorms
this afternoon ahead of sunset. With DCAPE between 800 and 1000
J/kg and inverted-V profiles, wind damage would be the primary
threat along with locally heavy rain. With surface vorticity and
some low level MLCAPE, a brief funnel cannot be ruled out despite
limited low-level turning in the hodograph as evidenced by lacking
SRH.

Behind the chance for showers and thunderstorms, we'll have to
watch for some low stratus to develop. Models are indicating the
potential for fog to form with favorable cross-over temperatures
and light winds overnight, but cross-sections are not as moist as
one would expect for fog development so will hold off on fog
mention for now. The most likely place for stratus development
appears to be in areas south of US-30 by Thursday morning where
models are picking up better low level dew point depression
values.

Then we'll have to watch the afternoon on Thursday for another
chance at showers and thunderstorms as the region of cyclonic flow
shifts to our east. This would make the southward translation of
an instability trough possible allowing portions of our northeast
to see a storm or two.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 320 PM EDT Wed Aug 14 2019

The long range period will continue to be characterized by blocking
in the Pacific as atmospheric wave breaking allows for the wave
train in the Pacific to essentially stall out and for a ridge to
build in the East Pacific.

Closer to home, Friday appears to start the day dry until a
theta-e surge associated with a northwestward traversing shortwave
can bring in some cloudiness before sunset. There still is some
variance about the location for showers and storms overnight
Friday, if at all, so will cap PoPs at chance for now. The
blocking in the Pacific likely isn't helping model predictability
this weekend with the thunderstorm chances, but a shortwave is
able to traverse to the northwest from the Central Plains towards
the Great Lakes and has the looks of being a convective complex
with it being on the edge of the low level jet, accompanied by
large scale convergence and traversing along the gradient of
instability. As a result, will continue the chance for showers and
storms later Saturday in an area closer to the forcing. The
aforementioned blocking allows the trough in the Western US to
build somewhat off the East Pacific ridge from late week in the
weekend. This allows a trough associated with a low in
southwestern Canada to attempt a negative tilt. With the ECMWF and
GFS ensemble more limited precipitation-wise than the GFS-op, am
more apt to side with the drier solution for Sunday. Still, can't
rule out an afternoon shower or storm within an environment with
CAPE over 1500 J/kg, shear near 30 kts closer to the lake, temps
in the upper 80s to 90 and dew points in the low 70s.

For the early work week next week, expect afternoon chances for
showers and thunderstorms with highs in the 80s as the trough in
the west lifts north and the subtropical high builds into the
south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 110 PM EDT Wed Aug 14 2019

VIS satellite imagery depicting SCT/BKN diurnal cu over the area
this afternoon with cigs primarily VFR with a few MVFR noted on
17Z obs. Diffuse frontal boundary with weak frontal wave
continues to meander over the area and will provide focus for
potential convection later this afternoon as KIWX radar indicating
a few cells already developing just south of KAOH. Uncertainty
remains in extent of aerial coverage so plan for now is to stay
with VCSH and continue to monitor/amend as needed. Other concern
will be overnight and early Thursday morning as forecast
soundings indicating saturated boundary layer beneath weak low
level inversion which will bring potential for IFR cigs/vsbys
near daybreak...especially for KFWA where more residual boundary
layer moisture already in place.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 2:23 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
323 PM EDT Wed Aug 14 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
323 PM EDT Wed Aug 14 2019 /223 PM CDT Wed Aug 14 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon and tonight with
a marginal risk for severe weather. Damaging winds and locally heavy
rain are expected to be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance for thunderstorms Thursday and Friday, and
then
a chance for showers and thunderstorms between Saturday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-151930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms at times between Saturday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 2:39 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
339 PM EDT Wed Aug 14 2019

INZ004-142030-
St. Joseph-
339 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH
COUNTY...

At 338 PM EDT, a strong thunderstorm was located near New Carlisle,
or 10 miles west of South Bend, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, New Carlisle, Lydick, Chain-o-lakes and Crumstown.

This includes Interstate 80 in Indiana between mile markers 69 and
73.

Seek shelter until this storm passes.

&&

LAT...LON 4171 8651 4176 8636 4167 8620 4160 8648
      4161 8649 4165 8649 4165 8651
TIME...MOT...LOC 1938Z 239DEG 12KT 4164 8646

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Aug 14, 2:41 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
341 PM EDT Wed Aug 14 2019

INZ018-142030-
Allen-
341 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN COUNTY...

At 340 PM EDT, a strong thunderstorm was located near Huntertown, or
8 miles northwest of Fort Wayne, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Huntertown, Wallen and Lake Everett.

This includes the following highways...
 Interstate 469 between mile markers 29 and 30.
 Interstate 69 in Indiana between mile markers 307 and 320.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4113 8532 4118 8531 4122 8531 4125 8506
      4104 8506
TIME...MOT...LOC 1940Z 273DEG 10KT 4117 8524

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Aug 14, 2:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
359 PM EDT Wed Aug 14 2019

OHZ024-025-142045-
Allen-Van Wert-
359 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN WERT AND
SOUTHWESTERN ALLEN COUNTIES...

At 359 PM EDT, a strong thunderstorm was located near Ohio City, or 7
miles southeast of Van Wert, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Van Wert, Delphos, Spencerville, Elida, Ohio City, Spencerville In
Allen County, Middle Point, Venedocia, Elgin, Conant, Monticello,
Gomer, Southworth, Needmore and Jonestown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4069 8424 4068 8446 4073 8446 4073 8466
      4085 8464 4086 8417
TIME...MOT...LOC 1959Z 276DEG 16KT 4077 8450

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Aug 14, 3:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 PM EDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             CONANT                  40.72N 84.28W
08/14/2019  E0.70 INCH       ALLEN              OH   PUBLIC

&&

GH

The radar

The Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lagrange

When
August 14, 3:45 PM EST to 3:46 PM EST
Where
Lagrange County, 0.86 mi SW of Valentine
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.570, -85.390

Local media reported several trees and power lines were blown down.

Thunderstorm Wind, Steuben

When
August 14, 4:15 PM EST to 4:16 PM EST
Where
Steuben County, 0.86 mi SW of Wildwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.590, -85.190

Emergency management officials estimated wind gusts to 60 mph.

Thunderstorm Wind, Kosciusko

When
August 14, 4:45 PM EST to 4:46 PM EST
Where
Kosciusko County, 0.86 mi SE of Atwood
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.260, -85.970

Large tree limb from a pine tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851095, 851097, 851096.